Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 243, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2008, 9:10 PM CDT for Cottonwood County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 9:10 PM CDT (02:10 UTC)
- Expired
- Aug 8, 2008, 9:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 090210
SVRFSD
MNC033-090245-
/O.NEW.KFSD.SV.W.0243.080809T0210Z-080809T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT FRI AUG 8 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 945 PM CDT
* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES NORTH OF JEFFERS...OR 22 MILES SOUTH OF REDWOOD FALLS...
MOVING SOUTH AT 22 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JEFFERS AROUND 935 PM CDT...
DELFT AROUND 945 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4387 9485 4392 9520 4420 9533 4421 9511
4417 9509 4412 9509 4411 9487
TIME...MOT...LOC 0209Z 351DEG 19KT 4420 9514
$$
SCHUMACHER2 follow-up statements
000
WWUS53 KFSD 090229
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT FRI AUG 8 2008
MNC033-090245-
/O.CON.KFSD.SV.W.0243.000000T0000Z-080809T0245Z/
COTTONWOOD MN-
929 PM CDT FRI AUG 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN COTTONWOOD COUNTY...
AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHEAST OF JEFFERS...OR 17 MILES NORTH OF WINDOM...
MOVING SOUTH AT 22 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
JEFFERS AROUND 935 PM CDT...
DELFT AROUND 945 PM CDT...
THIS STORM WILL PRODUCE PENNY SIZE HAIL AND DAMAGING WIND. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4395 9514 4418 9527 4420 9512 4417 9509
4412 9509 4411 9487 4395 9487
TIME...MOT...LOC 0229Z 351DEG 19KT 4410 9512
$$
SCHUMACHER000
WWUS53 KFSD 090241
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 PM CDT FRI AUG 8 2008
MNC033-090250-
/O.EXP.KFSD.SV.W.0243.000000T0000Z-080809T0245Z/
COTTONWOOD MN-
940 PM CDT FRI AUG 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COTTONWOOD COUNTY
WILL EXPIRE AT 945 PM CDT...
THE STORM IS NO LONGER SEVERE. HOWEVER...EXPECT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN AS THIS STORM
CONTINUES TO MOVE SOUTHEAST TOWAARD BINGHAM LAKE AND MOUNTAIN LAKE
THROUGH 1015 PM CDT.
LAT...LON 4395 9514 4418 9527 4420 9512 4417 9509
4412 9509 4411 9487 4395 9487
TIME...MOT...LOC 0240Z 351DEG 19KT 4404 9511
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:00 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 8, 3:00 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI AUG 8 2008 .DISCUSSION... INSTBLTY AND MOISTR STILL SEEM ENUF FOR SPOTTY SHWRS/TSTMS TO DVLP THRU THIS EVE OFF THE EDGE OF MORE CONCENTRATD ACTVTY MOVG OVER ERN ND AND WCNTRL MN THIS AFTN. FOR OUR FCST AREA THIS CUD AFFECT SWRN MN INTO THE SPIRIT LAKE/SPW AREA OF NWRN IA WITH THE THREAT FOR CONTD SPOTTY DVLPMNT THIS AREA PSBLY DOWN TO SLB LATR TNGT. MAIN SHRTWV ASSOCD WITH CONCENTRATD ACTVTY LEAVES SME WK SUPPORT BHND IT ON NAM AND GFS. THREAT OF PCPN SEEMS NIL FRTHR W AND S AS ACTVTY TRYING TO MOVE OVER NE SHUD STAY S/SW OF FCST AREA. NOTHNG MUCH TO SAY ON TEMPS...LINGRNG LO LVL SRLY FLOW SHUD KEEP TEMPS FROM DROPPING BLO GUIDNCE VALUES DESPITE MOCLR SKIES MUCH OF THE NGT...60 TO 65 RANGE SHUD COVER FCST AREA. NOT MUCH TO FOCUS ON THIS WEEKEND. FOR SAT MORN...SRN WAVE PASSING THRU NEB MIGHT CLIP FAR SRN CWA WITH A FEW TRW-...BUT CONFIDENCE IS LOW AND WL ONLY GO WITH A 20% POP THERE. FURTHER NE ACRS PORTIONS OF SW MN...A FEW TRW- MAY STILL BE LINGERING JUST NE OF WEAK SFC FNT WHICH WL SAG INTO FAR NRN CWA TONIGHT. S/W SHUD BE EXITING SW EARLY SAT MORN AND WL NEED TO KEEP AT LEAST A SMALL CHC THERE THRU 15Z. FNT WL LIKELY REMAIN ACRS FAR NERN CWA THRU SAT AND CUD BE THE FOCUS FOR MORE SPOTTY TRW- SAT AFTN. THIS FNT SHUD SAG SLWLY SWWD SAT NIGHT AS SFC HIGH BUILDS SWD ACRS MN. DRIER MID LEVEL AIR WL ALSO SPREAD INTO SW MN. SO ANY THREAT OF PRECIP SAT NITE SHUD END FM NE TO SW...BUT CUD LINGER WRN OR SWRN CWA THRU THE NITE AS FNT WL LIKELY HANG UP THERE. AGAIN NOT MUCH TO TRIGGER TRW SO WL KEEP POPS VERY LOW THRU SAT NITE. ON SUN...DRIER MID LEVEL AIR WL PUSH A LTL FURTHER W WITH FNT STILL LINGERING OVR W. SFC HTG AND TEMPS ALOFT NOT CAPPED...CUD SE SPOTTY TRW DEVELOP ALONG MOIST AXIS WHIEL ERN CWA EXPECTED TO BE DRY. THEREFORE SMALL POPS WARRANTED FOR WRN CWA SUN INTO SUN NITE. STRONGER S/W AND CDFNT EXPECTED TO MOVE ACRS CWA MON INTO MON NITE AND THIS WL BRING A BETTER CHC OF TRW TO THE CWA. FNT SHUD EXIT CWA TUES MORN AND MOST OF CWA SHUD BE DRY TUES. ANOTHER S/W LATER WED INTO THU WL BRING ANOTHER FNT ACRS CWA AND AGAIN ANOTHER CHC OF TRW. TEMPS THRU SUN WL BE CLOSE TO NORM WITH SOME SLIGHT COOLING SUN ACRS NERN CWA. AS SFC HIGH BUILD INTO WRN GREAT LAKES REGION. NOT EXPECTING ANY MAJOR SWINGS IN TEMPS THRU NEXT WEEK WITH RELATIVELY WEAK WL FLOW ALOFT THRU MID WEEK. GFS SEEMS TO BE THE ODD MODEL OUT FOR THU AND FRI AS IT TRIES TO DIG UPPER LOW OVR DAKOTAS RESULTING ON COOLER TEMPS AND UNSTABLE AIR ALOFT FOR CONVECTION. FEEL MORE ZONAL FLOW ALOFT WL OCCUR WITH UPPER LOW FURTHER N. THIS WUD KEEP BULK OF INSTABIL AND COOLER AIR TO THE N. && .AVIATION... GNLY VFR THRU 10/00Z. ONLY AVIATN CONCERN IS VERY SPOTTY TSTM TREAT OVER NERN PART OF FCST AREA. LO LVL SRLY FLOW SHUD KEEP EVEN ANY MVFR FOG THREAT AS WELL AS ANY ST DVLPMNT AWAY...ESPLY WITH SFC RDG AND UNEXCITNG DEWPTS FROM E TO S OF AREA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/
Hazardous weather outlook, Aug 8, 11:28 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1128 AM CDT FRI AUG 08 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1128 AM CDT FRI AUG 08 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SPOTTY THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT OVER SOUTHWEST MINNESOTA...TO THE SPIRIT LAKE...SPENCER...AND STORM LAKE AREAS OF NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA DURING THE WEEKEND...MAINLY SATURDAY NIGHT. AT THIS TIME STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.